Winter Storm, Amelia
- When
- February 15, 6:00 PM EST to February 16, 2:00 AM EST
- Where
- Amelia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
One to three inches of snow fell across portions of southcentral and southeast Virginia. 5".
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
One to three inches of snow fell across portions of southcentral and southeast Virginia. Some higher amounts included: City of Hampton 3", Brunswick county 2-3", Western Branch in Chesapeake 2-3", Wakefield in Sussex county 2.5", and City of Virginia Beach 2.5". The snow produced very slippery roadways, which resulted in several accidents and school closings for a few days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 15, 4:54 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EST SUN FEB 15 2004
BCMG NERVOUS BASED ON CURRENT (SATL/RDR) TRENDS AND STUDYING THE 18Z
ETA. WORRIED THAT MAIN SGFNT ACCUM SN AXIS (WRNG CRITERIA) MAY HV TO
BE XTNDD A LTL FARTHER N THAN ADVERTISED RIGHT NOW (IN VA CTYS OF
FA). UPR LVL SYS CURRENTLY MVG TWD CNTRL SC...AND DECENT DEFORMATION
ZN SETTING UP TO THE NNW OF THE SYS...FM SW VA TO NE TN. MOD/HVY SN
AT DAN ATTM...AND NOTICED LTNG STRIKE IN CNTRL NC DURG THE PAST 15
MIN (NR RWI) MVG N. CURRENTLY...TEMPS IN UPR 30S TO LWR 40S...BUT
SHUD COOL QUIKLY AS PCPN INCRSS AFT ARRIVAL...CHGG ANY RA TO IP/SN
IN SHORT PD OF TM. AGREE W/ PREDECESSOR ABT QUIK HITTING NATURE TO
SYS...BUT ALOT CUD VRY WELL OCCUR (WINTER PCPN-WISE) IN THAT SHORT
PD (6-8 HR) OF TM. WL CONT TO MONITOR TRENDS DURING THE NEXT 1 TO 2
HRS...AND ADJST FCST/WRNGS/ADVSRYS AS NEC.
25
PREV DISCO BLO:
-------------------------------------------------------------------
.OVERVIEW...OLD MAN WINTER WONT LOOSEN HIS GRIP ON CNRTL MID
ATLC REGION EARLY THIS WEEK WITH 2 STORMS EXPECTED TO BRING
ACCUMULATING WINTRY PCPN WITHIN 72 HOURS. FIRST SYSTEM WILL
BRING A MIXTURE OF RAIN/SLEET INITIALLY WITH PTYPES EXPECTED TO BE
MAINLY SNOW BY MIDNIGHT AS SUBFREEZING AIR WORKS DOWN TO SFC. SECOND
SYSTEM EXPECTED TO START OFF MAINLY AS SNOW BUT CHANGE TO RAIN ALONG
MOST CSTL AREAS AS STRONG ONSHORE MARINE FLOW BRINGS IN SLIGHTLY
MILDER AIR ONSHORE. AREAL COVERAGE OF ACCUMULATING SNOW MAY ALSO
DIFFER WITH TONIGHTS SYSTEM MAINLY IMPACTING SOUTHERN FCST AREA IN A
WEST TO EAST BAND...WHILE TUESDAYS SYS MAY BRING NARROW BAND OF NE-SW
ORIENTED HEAVIER SNOW CONFINED TO AREAS JUST INLAND. BOTTOM LINE IS
THAT ALL INTERESTS IN THE CNTRL MID ATLC SHUD BE ON THE ALERT FOR
WINTERY CONDS EARLY THIS WEEK.
.DISCUSSION...SPOTTY PCPN LATE THIS AFTN SHUD FILL IN AS
DEFORMATION ZONE/UPR DIFLUENCE ASSOCD WITH INTENSE UPR LOW OVR SRN
APPALACHIANS MOVES ACRS CAROLINAS THIS EVE. VERTICAL TEMP PROFLIES
FAVOR RAIN/SLEET UNTIL HEAVIER PCPN DRAGS DOWN COLDER TEMPS TO SFC
BY LATE EVENING WHEN CHANGEOVER TO SLEET THEN SNOW SHUD OCCUR. MAIN
AREA ISENTROPIC LIFT/SYNOPTIC UVV BULLSEYED JUST N OF VA/NC BDR
WHERE HEAVIEST PCPN SHUD FALL. SYSTEM A FARILY QUICK-HITTER BUT QPF
AMOUNTS LIKELY TO EXCEED ONE HALF INCH. INITIAL SLEET/WET SNOW
SHUD HELP HOLD ACCUMULATIONS DOWN SMWHAT SO A GENERAL 3-5 INCH
SNOWFALL WITH SOME LOCALLY HIGHER AMOUNTS IN WARNING LIKELY. ALSO
SOME QUESTION ABOUT HOW MUCH ACCUMULATES ON ROADS DUE RECENT WARMTH
BUT THINK PCPN WILL BE HEAVY ENUF OVERNIGHT THAT SLICK SPOTS
DEVELOP.
HAVE EXTENDED WINTER WX ADVISORY AREA A BIT NORTH TO INCLUDE AREAS
ALONG AND S OF A FVX-PTB-PHF-AVC LINE AS SEVERAL INCHES SNOW/SLEET
ACCUM A GOOD PSBLTY. NORTH OF ADVISORY AREA...INTO RIC METRO AN
INCH OR SO ACCUM ALSO POSSIBLE BUT A TIGHT GRADIENT TO ACCUM
LIKELY.
FIRST SYSTEM MOVES QUICKLY OFFSHORE MON MORN. SOME LINGERING LGT
SNOW PSBL FAR SE AREAS BUT MOST ACCUM SHUD BE OVER BY DAYBREAK.
SECOND SYSTEM QUICKLY ON THE HEELS OF THE FIRST AS SHORT WAVE ENERGY
DROPS THRU MIDWEST AND CARVES OUT A DEEP EASTERN TROF. TRACK OF
ASSOCD CSTL LOW AND SUBSEQUENT INFLOW OF MARINE INFLUENCE STILL IN
QUESTION BUT COLDER AIR LIKELY TO HANG ON OVR INLAND AREAS SO
CHANGOVER TO RAIN MAY BE PINNED CLOSE TO COAST. TOO MUCH UNCERTAINY
AND DEALING WITH FIRST SYS SO DIFFICULTY TO PINPOINT DETAILS ATTM BUT
POSSIBLITY EXISTS FOR NARROW SWATH HEAVY SNOW IN PARTS OF AKQ CWA
ON TUE. STAY TUNED.
MARINE: WILL BE POSTING HIGH SURF ADVSIORY AND GALE WARNING S OF
CAPE CHARLES LIGHT AS INTENSE CSTL SYSTEM PULLS EAST OF CAPE
HATTERAS EARLY MON.
.PRELIMINARY POINT TEMPS/POPS...
SBY 18 33 18 38 / 10 0 10 60
OXB 23 33 22 37 / 10 0 10 60
WAL 20 33 21 38 / 30 10 10 60
FVX 19 36 18 34 / 50 10 10 50
RIC 21 36 20 35 / 50 10 10 60
PTB 19 36 20 36 / 60 10 10 60
AKQ 22 35 20 37 / 80 10 30 60
PHF 23 33 22 37 / 80 10 10 60
ORF 29 35 30 40 / 90 30 30 60
ECG 31 35 25 41 / 90 30 30 60
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS.
VA...WINTER STORM WRNG TONIGHT VAZ065-066-079-087-092-093-095>097.
WINTER WX ADV TONIGHT VAZ060-066-067-080>084-086-088>091-094-
098-100.
SCA ATLC CSTL WTRS N OF CAPE CHARLES LIGHT AND CHES BAY.
HIGH SURF ADV AND GALE WARNING S OF CAPE CHARLES LIGHT.
NC...WINTER STORM WRNG TONIGHT NCZ012>015-030>032.
WINTER WX ADV TONIGHT...NCZ016-017-102.
HIGH SURF ADV AND GALE WARNING CSTL WTRS.
SCA CURRITUCK SND.
CULLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EST SUN FEB 15 2004 MDZ021>025-VAZ048-049-060>064-067>078-080>086-090-099-100-151700- ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA- GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- LOUISA VA-MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA- NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA- PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD- WESTMORELAND VA-WICOMICO MD- 530 AM EST SUN FEB 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EASTERN AND PORTIONS OF SOUTH CENTRAL VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SOME LIGHT SNOW WILL FALL ACROSS NORTHERN SOUTH CENTRAL VIRGINIA TONIGHT...INCLUDING THE TRI CITIES AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SNOW ACCUMULATION IS POSSIBLE TUESDAY AND TUESDAY NIGHT...WITH HIGHEST AMOUNTS EXPECTED INLAND...AND COASTAL AREAS MIXING WITH OR CHANGING TO RAIN AT TIMES TUESDAY. REFER TO SPSAKQ/WWUS81 KAKQ/ FOR MORE DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ012>017-030>032-102-VAZ065-066-079-087>089-091>098-151700- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC- ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC- SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-YORK VA- 530 AM EST SUN FEB 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHSIDE AND HAMPTON ROADS VIRGINIA AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT FOR POTENTIAL OF SIGNIFICANT SNOW AND SLEETY ACCUMULATION. REFER TO WSWAKQ/WWUS41 KAKQ/ FOR DETAILS. .DAYS TWO THROUGH SEVEN... SNOW ACCUMULATION IS POSSIBLE TUESDAY AND TUESDAY NIGHT...WITH HIGHEST AMOUNTS EXPECTED INLAND...AND COASTAL AREAS MIXING WITH OR CHANGING TO RAIN AT TIMES TUESDAY. REFER TO SPSAKQ/WWUS81 KAKQ/ FOR MORE DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MALOIT
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388329, 5388330, 5388331, 5388332, 5388333, 5388334, 5388335, 5388336, 5388337, 5388338, 5388414, 5388415, 5388416, 5388417, 5388418, 5388419, 5388420, 5388421, 5388422, 5388423, 5388424, 5388425.